Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 36, NWS Springfield, MO

April 3, 2001Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 2001, 3:40 PM CDT for Texas County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2001, 3:40 PM CDT (20:40 UTC)
Expired
Apr 3, 2001, 4:15 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Texas County, MO

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 3:56 PM CDTHail 1Cabool, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 032041
SVRSGF

MOC215-032115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 415 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MOUNTAIN GROVE...OR 23 MILES NORTHEAST OF
  AVA...MOVING SOUTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN EXCESS
  OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...  
  EXTREME SOUTHWEST TEXAS COUNTY...INCLUDING CABOOL AND DUNN ALONG
  HIGHWAY 60.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LA>T...LON 3720 9225 3706 9226 3706 9213 3706 9202

SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:15 PM CDT, 25 minutes earlier.

Area forecast discussion, Apr 3, 3:15 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT TUE APR 3 2001

ABBREVIATED AFD DUE TO ONGOING SEVERE WEATHER IN THE AREA. FORECAST
CHALLENGE WILL BE TEMPS.  WARM FRONT IN THE VICINITY OF A FT. SCOTT
TO LEBANON TO WEST OF WEST PLAINS AT THIS TIME.  ELEVATED CONVECTION
SKIRTED ACROSS NORTHEASTERN CWA EARLIER TODAY AND HAS NOW MOVED OUT
OF THE AREA.  SURFACE BASED CONVECTION DEVELOPED ALONG I-44 AND IS
CURRENTLY MOVING THROUGH WRIGHT COUNTY.

SATELLITE AND AVN INDICATE A SHORTWAVE OVER NRN KANSAS AT 18Z
PROGGED TO MOVE THROUGH THE AREA THIS AFTERNOON.  SECOND SHORTWAVE
OVER TX PANHANDLE PROGGED TO MOVE THROUGH THE AREA DURING THE
OVERNIGHT HOURS.

BASED ON CURRENT TRENDS...WILL HIT MAX POPS ACROSS EASTERN CWA BUT
CARRY A CHANCE OF EVENING THUNDERSTORMS ACROSS REMAINDER WITH
UNSTABLE AIRMASS AND NUMEROUS BOUNDARIES IN VICINITY. HAVE MADE ONLY
MINOR TWEAKS TO CURRENT FORECAST PACKAGE.  BIGGEST CHANGE WAS TO
DELAY COOLER AIR TO MONDAY IN EXTENDED.  WILL TREND SLIGHTLY COOLER
THAN MAV GUIDANCE.

.SGF...
MO...NONE.
KS...NONE.

GAEDE

In the hours before

Local storm report, Apr 3, 12:15 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 AM    IONIA                     MO   1 INCH HAIL
04/03/01   BENTON                         REPORTED BY PUBLIC.

1205 PM    2 N BARNETT               MO   1.75 INCH HAIL
04/03/01   MORGAN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 3, 12:39 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 PM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....l

1214 PM    ELDON                     MO   .75 INCH HAIL
04/03/01   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 3, 1:00 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1238 PM    SUNRISE BEACH             MO   .75 INCH HAIL
04/03/01   CAMDEN                         REPORTED BY PUBLIC.
Special weather statement, Apr 3, 1:00 PM CDT, 2 hours 40 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE APR 3 2001

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS SOUTHEAST
KANSAS AND THE MISSOURI OZARKS...

A WARM FRONT...EXTENDING FROM NEAR FORT SCOTT KANSAS TO FORT LEONARD
WOOD...WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY.  AN
UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS AFTERNOON...
AND INTERACT WITH THE WARM FRONT...TO PRODUCE SHOWERS AND
THUNDERSTORMS.

THE AIRMASS OVER THE REGION WILL REMAIN SLIGHTLY TO MODERATELY
UNSTABLE THROUGH THE DAY...WITH LARGE HAIL UP TO THE SIZE OF
GOLFBALLS BEING THE MAIN THREAT.  STORM OUTFLOW COULD BECOME STRONG
ENOUGH TO PRODUCE WIND GUSTS TO 60 MPH. STRONGEST STORMS WILL BE
LOCATED GENERALLY NORTH OF INTERSTATE 44.

SPOTTERS AND EMERGENCY MANAGEMENT SHOULD CLOSELY MONITOR WEATHER
CONDITIONS THROUGH THE DAY.

.OUTLOOK FOR WEDNESDAY THROUGH SATURDAY...
WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL OVERSPREAD THE
REGION...DECREASING THE THREAT OF THUNDERSTORMS WEDNESDAY AND
THURSDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE ON FRIDAY NIGHT AS
THE NEXT STORM SYSTEM APPROACHES THE AREA.

GAEDE
Local storm report, Apr 3, 1:55 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 PM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1202 PM    VERSAILLES                MO   FLOOD
04/03/01   MORGAN                         STREET FLOODING.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1242 PM    ST ELIZABETH              MO   .75 INCH HAIL
04/03/01   MILLER                         DIME HAIL COVERNING THE
                                          GROUND.

1242 PM    ELDON                     MO   FLOOD
04/03/01   MILLER                         FLOODING  REPORTED NEAR
                                          ELDON. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0123 PM    VIENNA                    MO   .75 INCH HAIL
04/03/01   MARIES

0142 PM    ST JAMES                  MO   1.75 INCH HAIL
04/03/01   PHELPS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0145 PM    DOOLITTLE                 MO   .75 INCH HAIL
0m4/03/01   PHELPS
Special weather statement, Apr 3, 2:26 PM CDT, 1 hour 14 minutes before
MOZ069>071-080>083-090>092-095>098-104>106-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 PM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 84...IN EFFECT UNTIL 800 PM CDT TUESDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CAMDEN...CHRISTIAN...DALLAS...DENT...DOUGLAS...GREENE...HOWELL...
LACLEDE...OREGON...OZARK...PHELPS...PULASKI...SHANNON...TANEY...
TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE
BEACH...OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL sINFORMATION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 10:35 AM CDTSevere Thunderstorm WarningSGFBenton25 min
Apr 3, 11:02 AM CDTSevere Thunderstorm WarningSGFBenton, Morgan43 min
Apr 3, 12:05 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan40 min
Apr 3, 12:13 PM CDTFlash Flood WarningSGFMorgan3 hr
Apr 3, 12:26 PM CDTSevere Thunderstorm WarningSGFCamden49 min
Apr 3, 12:42 PM CDTSevere Thunderstorm WarningSGFMiller48 min
Apr 3, 12:48 PM CDTSevere Thunderstorm WarningSGFMaries42 min
Apr 3, 1:30 PM CDTSevere Thunderstorm WarningSGFPhelps45 min
Apr 3, 1:58 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster47 min
Apr 3, 2:28 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright62 min
Apr 3, 2:41 PM CDTSevere Thunderstorm WarningSGFWebster34 min
Apr 3, 3:14 PM CDTTornado WarningSGFWright31 min
Apr 3, 3:36 PM CDTTornado WarningSGFDouglas24 min
Apr 3, 3:58 PM CDTTornado WarningSGFDouglas, Howell62 min
Apr 3, 4:53 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.